Editorial

Drug-Induced Liver Injury Recognition Requires Physician Awareness

Nancy S. Reau

Common medical perception of drug-induced liver injury, or DILI, associates it with stigmatized drugs and well-known injurious medications such as acetaminophen, but today, the picture can look quite different.

DILI can be predictable, such as isonicotinic acid hydrazide (INH), or it can be sneaky, such as your idiosyncratic reactions to a drug – where you’re unable to predict it.

Some of our most stigmatized drugs like statins are actually not the major drivers for DILI. It doesn’t always start near the time you start a drug. Sometimes you can get DILI even after you stop a medication. So it is hard to assign DILI to the medication and sometimes to the patient.

This month’s cover story looks at the underdiagnosis and under-recognition of DILI and what we, as clinicians, should understand when considering it as a diagnosis.

On Your Radar

For a practicing clinician, some of the most important messages are to be aware of complementary and alternative medicines – things over the counter. Patients under-report the use of treatments that don’t require a prescription. You also need to be aware of what normal liver enzymes are. If you’re used to seeing patients with diabetes or obesity, your expectation for a normal ALT might not actually be correct. You could miss early signals of change that are important.

When DILI is brought up, patients and clinicians immediately think of acetaminophen-induced severe liver injury. As clinicians we are more comfortable with this injury. We have algorithms to identify when to think about transplant. We have an antidote. But it’s the non-acetaminophen-induced liver toxicities that need greater recognition. These can present with more advanced injury and they may not improve. These go to transplant too, and may not do as well post-transplant. They are less predictable and need to have just as early recognition as the more common acetaminophen-induced injuries.

Also keep in mind that DILI doesn’t always present in a hepatocellular pattern. It’s not always going to be that AST and ALT are increased. We know that some agents are more associated with hepatocellular injury (increased ALT and AST) while some medications present with cholestasis, such as those seen with antibiotics. The scary drug reactions are those that meet Hy’s Law – both cholestatic and hepatocellular presentation. In these cases, DILI has higher morbidity and may be less likely to resolve by terminating the drug.

Sometimes DILI can also cause an immune reaction. We know there are medications like anti-TNFs and metacycline that can present like autoimmune hepatitis and the injury may not always resolve with discontinuing the insulting agent.

Who is at Risk

The last message to the practicing clinician is to be aware of who is at risk. Older individuals are at higher risk for DILI. Individuals who take more than one medicine – poly-pharmacy, which often happens in older individuals – need closer monitoring. It’s not just those who are taking medications you know cause liver injury who need monitoring. It’s those in these higher risk categories that you need to watch more carefully.

There’s a suggestion that DILI is increasing in frequency. It may be that we have more new medicines that hit the market and we are seeing a pattern post-approval. Even though liver injuries are frequent because the liver is responsible for metabolizing most drugs, the risk is still uncommon and thus may not be seen in the clinical trials that lead to approval. Newer agents are less well characterized and that could contribute to this proposed increase in DILI. It might also just be that people are getting closer monitoring, especially given the aging baby boomers who now fall into these high-risk categories. Still, it could reflect an aging population with co-morbid medical conditions.

Are you seeing an increase in DILI in your practice? How do you monitor your high-risk patients? Give us your thoughts and join the conversation with @HealioGastro and @HealioHep.

Disclosure: Reau reports receiving research support from AbbVie and serving on medical advisory boards for AbbVie, Gilead and Merck in the last 12 months.

Nancy S. Reau

Common medical perception of drug-induced liver injury, or DILI, associates it with stigmatized drugs and well-known injurious medications such as acetaminophen, but today, the picture can look quite different.

DILI can be predictable, such as isonicotinic acid hydrazide (INH), or it can be sneaky, such as your idiosyncratic reactions to a drug – where you’re unable to predict it.

Some of our most stigmatized drugs like statins are actually not the major drivers for DILI. It doesn’t always start near the time you start a drug. Sometimes you can get DILI even after you stop a medication. So it is hard to assign DILI to the medication and sometimes to the patient.

This month’s cover story looks at the underdiagnosis and under-recognition of DILI and what we, as clinicians, should understand when considering it as a diagnosis.

On Your Radar

For a practicing clinician, some of the most important messages are to be aware of complementary and alternative medicines – things over the counter. Patients under-report the use of treatments that don’t require a prescription. You also need to be aware of what normal liver enzymes are. If you’re used to seeing patients with diabetes or obesity, your expectation for a normal ALT might not actually be correct. You could miss early signals of change that are important.

When DILI is brought up, patients and clinicians immediately think of acetaminophen-induced severe liver injury. As clinicians we are more comfortable with this injury. We have algorithms to identify when to think about transplant. We have an antidote. But it’s the non-acetaminophen-induced liver toxicities that need greater recognition. These can present with more advanced injury and they may not improve. These go to transplant too, and may not do as well post-transplant. They are less predictable and need to have just as early recognition as the more common acetaminophen-induced injuries.

Also keep in mind that DILI doesn’t always present in a hepatocellular pattern. It’s not always going to be that AST and ALT are increased. We know that some agents are more associated with hepatocellular injury (increased ALT and AST) while some medications present with cholestasis, such as those seen with antibiotics. The scary drug reactions are those that meet Hy’s Law – both cholestatic and hepatocellular presentation. In these cases, DILI has higher morbidity and may be less likely to resolve by terminating the drug.

Sometimes DILI can also cause an immune reaction. We know there are medications like anti-TNFs and metacycline that can present like autoimmune hepatitis and the injury may not always resolve with discontinuing the insulting agent.

PAGE BREAK

Who is at Risk

The last message to the practicing clinician is to be aware of who is at risk. Older individuals are at higher risk for DILI. Individuals who take more than one medicine – poly-pharmacy, which often happens in older individuals – need closer monitoring. It’s not just those who are taking medications you know cause liver injury who need monitoring. It’s those in these higher risk categories that you need to watch more carefully.

There’s a suggestion that DILI is increasing in frequency. It may be that we have more new medicines that hit the market and we are seeing a pattern post-approval. Even though liver injuries are frequent because the liver is responsible for metabolizing most drugs, the risk is still uncommon and thus may not be seen in the clinical trials that lead to approval. Newer agents are less well characterized and that could contribute to this proposed increase in DILI. It might also just be that people are getting closer monitoring, especially given the aging baby boomers who now fall into these high-risk categories. Still, it could reflect an aging population with co-morbid medical conditions.

Are you seeing an increase in DILI in your practice? How do you monitor your high-risk patients? Give us your thoughts and join the conversation with @HealioGastro and @HealioHep.

Disclosure: Reau reports receiving research support from AbbVie and serving on medical advisory boards for AbbVie, Gilead and Merck in the last 12 months.